Alert archive / New York / Small Craft Advisories in 2019

Small Craft Advisory 110, NWS Buffalo, NY

December 21, 2019

NWS Buffalo, NY issued this small craft advisory at Dec 21, 2019, 10:03 PM EST. It took effect at Dec 22, 2019, 6:00 AM EST. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Dec 21, 2019, 10:03 PM EST (03:03 UTC)
In effect from
Dec 22, 2019, 6:00 AM EST
Expired
Dec 22, 2019, 8:58 PM EST
In force
15 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

713 
WHUS71 KBUF 220303
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1003 PM EST Sat Dec 21 2019

LEZ040-041-221115-
/O.NEW.KBUF.SC.Y.0110.191222T1100Z-191223T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
1003 PM EST Sat Dec 21 2019

...SMALL CRAFT ADVISORY IN EFFECT FROM 6 AM TO 10 PM EST SUNDAY...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 6 AM to 10 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
5 follow-up statements
099 
WHUS71 KBUF 221101
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
601 AM EST Sun Dec 22 2019

LEZ040-041-221915-
/O.CON.KBUF.SC.Y.0110.000000T0000Z-191223T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
601 AM EST Sun Dec 22 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...From 6 AM to 10 PM EST Sunday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
519 
WHUS71 KBUF 221419
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
919 AM EST Sun Dec 22 2019

LEZ040-041-222230-
/O.CON.KBUF.SC.Y.0110.000000T0000Z-191223T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
919 AM EST Sun Dec 22 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
370 
WHUS71 KBUF 222105
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
405 PM EST Sun Dec 22 2019

LEZ040-041-230300-
/O.CON.KBUF.SC.Y.0110.000000T0000Z-191223T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
405 PM EST Sun Dec 22 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 25 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
829 
WHUS71 KBUF 222323
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
623 PM EST Sun Dec 22 2019

LEZ040-041-230300-
/O.CON.KBUF.SC.Y.0110.000000T0000Z-191223T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
623 PM EST Sun Dec 22 2019

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 PM EST THIS
EVENING...

* WHAT...Southwest winds 15 to 20 knots.

* WHERE...The nearshore waters of Lake Erie from Ripley to 
  Buffalo.

* WHEN...Until 10 PM EST this evening.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
644 
WHUS71 KBUF 230158
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
858 PM EST Sun Dec 22 2019

LEZ040-041-230300-
/O.CAN.KBUF.SC.Y.0110.000000T0000Z-191223T0300Z/
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
858 PM EST Sun Dec 22 2019

...SMALL CRAFT ADVISORY IS CANCELLED...


$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Dec 21, 6:40 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Dec 21, 6:40 PM EST, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
640 PM EST Sat Dec 21 2019

.SYNOPSIS...
High pressure will keep quiet weather in place into Sunday and
through much of next week, with a gradual warming trend.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...
High pressure will settle southeast of the area tonight as an area
of low pressure tracks across James Bay. There may be some increase
in clouds from north to south with the passing of this area of low
pressure to our north. Also, a tightening gradient between the two
systems will result in increasing southwest winds. Winds by early
Sunday morning will likely increase to around 20 mph, with some wind
gusts to around 30-35 mph possible, especially northeast of the
lakes. Warm air advection will send 850 mb temperatures climbing
overnight to near +4C. With that said, temperatures tonight will not
be as cold with mid 20s to low 30s for areas south of Lake Ontario,
with area east of Lake Ontario in the lower to mid 20s.

High pressure remains in control Sunday and Sunday night as northern
stream energy passing by to our north. This will maintain quiet
weather across the area, with temperatures several degrees above
normal.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Upper-level ridging across the Plains is expected to flatten out
as an upper-level low travels east across the Gulf Coast,
allowing western and north central New York to be firmly
entrenched in zonal flow. This will allow the warmest air across
the Ohio valley to sweep into the area Monday, with latest
guidance suggesting 850 mb temperatures climb to between +9 to
+10C by Monday afternoon, roughly +2 standard deviations from
the mean. Translation to surface temperature will result in
highs Monday in the mid to upper 40s, with a few lower 50s in
the Genesee Valley, including Dansville and Rochester.

Weak cold front slides through late Monday night, with limited
chances for precipitation. High pressure re-establishes behind the
front for Tuesday and Tuesday night with more quite weather.
Temperatures not as warm as on Monday, but readings still look
above normal with most highs in the upper 30s to lower 40s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
It will be a relatively quiet weather pattern to start the long
term, with an upper level ridge strengthening, and then passing over
the eastern Great Lakes. This feature will continue quiet, dry
weather Wednesday - Thursday, and not until the ridge axis passes
Thursday night will there be chances for precipitation to enter our
region. An upper level trough of low pressure will cut through the
western Great Lakes and towards James Bay, while pushing a weak
frontal boundary across our region late Thursday and early Friday.
There will be a chance for snow/rain along this boundary. While rain
will be the predominate p-type across WNY, lingering shallow cold
air may allow for snow or even some sleet at precipitation onset
before changing to plain rain through the day Friday.

This boundary will pass through by midday Friday, with a mild
airmass remaining across the region into the weekend. A stronger
storm system in an amplified pattern will be forming across the
Plains next weekend. Some light rain on the far eastern edge of this
system may sneak into WNY late Saturday.

In general temperatures will be at or above normal most days. This
will be good news for those traveling for the holiday week and
weekend, but it certainly puts in jeopardy the potential for a white
Christmas, especially in areas of the forecast area that only have a
thin snowpack. Recent observations indicate highest snow depths of
around a foot on the Tug Hill and around 10 inches in Ski Country.
Meanwhile, the Buffalo and Rochester area only has around an inch to
few inches on the ground that will linger into Christmas.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
High pressure centered over the Middle Atlantic region will maintain
fair VFR weather across the region through Sunday. The only
potential issue will be the risk for some low level wind shear
in the Finger Lakes region overnight. There will also be some
surface wind gusts that could reach 25 knots during the day
Sunday...mainly northeast of Lake Erie.

Outlook...
Sunday night through Thursday...Mainly VFR.

&&

.MARINE...
High pressure over the Northeast will track southeast to the New
England coast tonight as an area of low pressure moves to near James
Bay. The pressure gradient tightens between these two systems,
resulting in increased southwesterly winds late tonight into
Sunday morning. These increased winds may get close to 20 knots
at times with waves possibly building to 4 feet for a few hours
during this time period at the northeast end of Lake Erie and
Lake Ontario.

Sunday night through Wednesday, winds will remain below 15 knots and
waves below 2 feet with high pressure dominating weather across the
eastern Great Lakes.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

SYNOPSIS...AR/TMA
NEAR TERM...AR/TMA
SHORT TERM...TMA
LONG TERM...Thomas
AVIATION...RSH
MARINE...TMA
Hazardous weather outlook, Dec 21, 4:17 AM EST, 17 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
417 AM EST Sat Dec 21 2019

NYZ001>008-010>014-019>021-085-220930-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-
Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua-
Cattaraugus-Allegany-Southern Erie-
417 AM EST Sat Dec 21 2019

This Hazardous Weather Outlook is for western and north central New
York.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-220930-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
417 AM EST Sat Dec 21 2019

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2019Every small craft advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.